zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Mathematical modeling and control of population systems: applications in biological pest control. (English) Zbl 1139.92022
Summary: The aim of this paper is to apply methods from optimal control theory, and from the theory of dynamic systems, to the mathematical modeling of biological pest control. The linear feedback control problem for nonlinear systems has been formulated in order to obtain the optimal pest control strategy only through the introduction of natural enemies. Asymptotic stability of the closed-loop nonlinear Kolmogorov system is guaranteed by means of a Lyapunov function which can clearly be seen to be the solution of the Hamilton-Jacobi-Bellman equation, thus guaranteeing both stability and optimality. Numerical simulations for three possible scenarios of biological pest control, based on the Lotka-Volterra models, are provided to show the effectiveness of this method.

49N90Applications of optimal control and differential games
37N35Dynamical systems in control
37N25Dynamical systems in biology
93A30Mathematical modelling of systems
34D20Stability of ODE
93B52Feedback control
Full Text: DOI
[1] Van Driesche, R. G.; Jr., T. S. Bellows: Biological control. (1996)
[2] Den Bosh, R. Van; Messenger, P. S.; Gutierrez, A. P.: An introduction to biological control. (1982)
[3] Thomas, M. B.; Willis, A. J.: Biocontrol -- risky but necessary. Trends in ecology and evolution 13, 325-329 (1998)
[4] Parrella, M. P.; Heinz, K. M.; Nunney, L.: Biological control through augmentative releases of natural enemies: a strategy whose time has come. American entomologist 38, No. 3, 172-179 (1992)
[5] Goh, B. S.: Management and analysis of biological populations. (1980)
[6] Rafikov, M.; Balthazar, J. M.: Optimal pest control problem in population dynamics. Computational and applied mathematics 24, No. 1, 117 (2005) · Zbl 1213.92067
[7] Bryson, A. E.; Ho, Y.: Applied optimal control. (1975)
[8] Bernstein, D. S.: Nonquadratic cost and nonlinear feedback control. International journal of robust and nonlinear control 3, 211-229 (1993) · Zbl 0795.93041
[9] Mills, N. J.; Getz, W. M.: Modeling the biological control of insect pest: review of host -- parasitoid models. Ecological modelling 93, 121-143 (1996)
[10] Gilpin, M. E.: Spiral chaos in a predator -- prey model. American naturalist 113, 306-308 (1979)
[11] Vance, R.: Predation and resource partitioning in one predador -- two prey model community. American naturalist 112, 797-813 (1978)
[12] Lotka, A. J.: Fluctuations in the abundance of species considered mathematically. Nature 119, 12-13 (1927)
[13] Volterra, V.: Fluctuations in the abundance of the species considered mathematically. Nature 118, 558-560 (1926) · Zbl 52.0453.03
[14] Udwadia, F. E.; Von Bremen, H. F.: An efficient and stable approach for computation of Lyapunov characteristic exponents of continuous dynamical systems. Applied mathematics and computation 121, No. 2 -- 3, 219-259 (2001) · Zbl 1024.65124
[15] Kolmogorov, A. N.: Sulla teoria di Volterra Della lotta per lesisttenza. Giorn instituto ital. Attuari 7, 74-80 (1936)
[16] Berryman, A. A.: The theoretical foundations of biological control. Theoretical approaches to biological control (2001)
[17] M. Rafikov, J.M. Balthazar, On control and synchronization in chaotic and hyperchaotic systems via linear feedback control, Comunications on Nonlinear Sience and Numerical Simulations (2007), doi:10.1016/j.cnsns.2006.12.011. · Zbl 1221.93230
[18] Bryson, A. E.; Ho, Y.: Applied optimal control. (1975)
[19] Anderson, B. D. O.; Moor, J. B.: Optimal control: linear quadratic methods. (1990)